Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 227, NWS Mobile, AL

August 12, 2005Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 12, 2005, 2:00 PM CDT for Escambia County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 2:00 PM CDT (19:00 UTC)
Expired
Aug 12, 2005, 2:30 PM CDT
In force
30 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Escambia County, FL

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2818 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 121900
SVRMOB
FLC033-121930-
/O.NEW.KMOB.SV.W.0227.050812T1900Z-050812T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 230 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COTTAGE HILL...OR ABOUT 18
  MILES NORTHWEST OF PENSACOLA...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COTTAGE HILL AND MOLINO BY 205 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3073 8744 3057 8741 3056 8726 3075 8729

$$
1 follow-up statement
000 
WWUS54 KMOB 121915
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CDT FRI AUG 12 2005

FLC033-121930-
/O.CON.KMOB.SV.W.0227.000000T0000Z-050812T1930Z/
ESCAMBIA FL-
215 PM CDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
CENTRAL ESCAMBIA COUNTY...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COTTAGE HILL...OR
ABOUT 16 MILES NORTHWEST OF PENSACOLA...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL ESCAMBIA COUNTY AT 230 PM CDT

LAT...LON 3073 8744 3057 8741 3056 8726 3075 8729

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:00 AM CDT, 3 hours earlier.

Area forecast discussion, Aug 12, 11:00 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT FRI AUG 12 2005

PACKAGE UPDATED TO REFLECT GREATER CLOUD COVER/PRECIP WESTERN HALF
OF THE FA...WITH TEMPS LOWERS AND CLOUD WORDING BUMPED UP. NICE
SWIRL OVER CURRENTLY OVER THE NORTHWESTERN QUARTER OF THE FA STILL
TAKING A NORTHERLY TRACK. LOOKING AT THE GOES SOUNDER DATA...THE FA
IS SURROUNDED BY DRIER AIR...BUT A SLUG IS SITUATED SMACK DAB OVER
THE FA.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

/16
Hazardous weather outlook, Aug 12, 6:30 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT FRI AUG 12 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-121700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
630 AM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY AND INTO THIS
EVENING OVER THE AREA WITH LIGHTNING THE MAIN THREAT TO LIFE AND
HEALTH. WIND GUSTS TO GALE FORCE IS POSSIBLE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS WILL NOT BE
NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 12, 12:51 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1251 PM CDT FRI AUG 12 2005

ALZ064-121815-
LOWER BALDWIN-
1251 PM CDT FRI AUG 12 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 1247 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ORANGE BEACH...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CASWELL...JOSEPHINE AND PERDIDO BEACH THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.